Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 331, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 11, 2016, 5:52 PM MDT for Jackson County, Oglala Lakota County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2016, 5:52 PM MDT (23:52 UTC)
- Expired
- Aug 11, 2016, 6:32 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, SD, Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 90 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 5:29 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:50 PM MDT, 2 minutes earlier.
Area forecast discussion, Aug 11, 5:50 PM MDT, 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 550 PM MDT THU AUG 11 2016 .SHORT TERM...(This Evening Through Friday Night) Issued at 305 PM MDT Thu Aug 11 2016 Water vapor imagery shows an upper low crossing cntrl Canada with the main trough axis across wrn ND into se MT and wrn WY. Ahead of the axis are a series of waves that are pushing into ern WY/Neb panhandle and into the CWA. Radar shows convection across the BH pushing into the nrn/ern adjacent plains with more convection developing downstream into ern WY. Latest RAP showing MLCape of 500-1500 J/kg with the highest values near the SD/Neb border. EBulk shear of 30-40 kt is near the srn CWA border...so while severe activity should remain marginal this aftn/evng, the best chances will be farther south. Storms will end this evng except for few lingering storms possible overnight. The main trough axis will slide across the area Friday into Friday night, with additional chances for showers and storms. MLCape will be weaker tomorrow...but some storms are still expected especially across the BH and sw SD especially during the afternoon and early evening. Highs will be in the upper 70s to upper 80s. .LONG TERM...(Saturday Through Thursday) Issued at 305 PM MDT Thu Aug 11 2016 Cyclonic NW flow behind departing upper trough will lead to continued chances for storms on Saturday, especially across the Black Hills and southward. Upper ridge will then shift through the northern Rockies into the plains for Sunday, leading to dry and warmer conditions. A more active westerly flow develops early to mid week across the northern plains, leading to near daily chances for storms. Temps will be near to above average. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 547 PM MDT Thu Aug 11 2016 Outside of SHRA/TSRA VFR conditions expected through the period. Scattered TSRA south and east of the Black Hills will push southeast overnight with local IFR CIGS/VSBYS. Additional SHRA/TSRA will develop Friday, particularly in the afternoon hours with local MVFR conditions. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...13 LONG TERM...Pojorlie AVIATION...Helgeson
Hazardous weather outlook, Aug 11, 6:30 AM MDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT THU AUG 11 2016 SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 121300- BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON- BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 630 AM MDT THU AUG 11 2016 /730 AM CDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY AND INTO TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE THIS AFTERNOON...ESPECIALLY FROM THE BLACK HILLS AREA TO SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND GUSTY WINDS ARE THE MAIN THREATS FROM ANY STORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-121300- HARDING-PERKINS- 630 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Aug 11, 4:40 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 440 PM MDT THU AUG 11 2016 SDZ041-042-112330- OGLALA LAKOTA SD-FALL RIVER SD- 440 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND SOUTHWESTERN OGLALA LAKOTA COUNTIES UNTIL 530 PM MDT... AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF HAY CANYON BUTTE...OR 26 MILES NORTH OF CHADRON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OGLALA...OELRICHS...HAY CANYON BUTTE AND SLIM BUTTE. LAT...LON 4307 10331 4329 10324 4342 10264 4301 10276 TIME...MOT...LOC 2240Z 263DEG 16KT 4321 10302 POJORLIE
Local storm report, Aug 11, 4:49 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 7 N BRIDGER 44.65N 101.93W
08/11/2016 ZIEBACH SD LAW ENFORCEMENT
*** 2 INJ *** SHERIFF REPORTED 2 INJURIES WITH TRAILER
BLOWN OVER
&&
WFO UNRLocal storm report, Aug 11, 4:50 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 7 N BRIDGER 44.65N 101.93W
08/11/2016 ZIEBACH SD LAW ENFORCEMENT
DUPREE SHERIFF OFFICE REPORTED FEMA TRAILER BLOWN OVER
BY THUNDERSTORM WINDS. LOCATION UPDATED.
&&
CORRECTED LOCATION...REMARKS
WFO UNRLocal storm report, Aug 11, 5:01 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 12 NNE CHERRY CREEK 44.77N 101.44W
08/11/2016 E60 MPH ZIEBACH SD PUBLIC
&&
MCKEMYLocal storm report, Aug 11, 5:32 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 10 S KADOKA 43.69N 101.49W
08/11/2016 E60 MPH JACKSON SD PUBLIC
0512 PM HAIL 10 S KADOKA 43.69N 101.49W
08/11/2016 E0.50 INCH JACKSON SD PUBLIC
&&
MCKEMYLocal storm report, Aug 11, 5:45 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 3 E PHILIP 44.05N 101.60W
08/11/2016 M53 MPH HAAKON SD ASOS
0534 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
08/11/2016 M56 MPH HAAKON SD DEPT OF HIGHWAYS
&&
MCKEMYThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:17 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette | 58 min |
| Aug 10, 6:43 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Mellette, Todd | 47 min |
| Aug 10, 6:47 PM MDT | Special Weather Statement | UNR | Harding | 43 min |
| Aug 10, 7:07 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 23 min |
| Aug 10, 7:24 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 66 min |
| Aug 10, 8:15 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 49 min |
| Aug 10, 8:54 PM MDT | Special Weather Statement | UNR | Lawrence | 36 min |
| Aug 10, 9:40 PM MDT | Special Weather Statement | UNR | Tripp | 35 min |
| Aug 11, 1:18 PM MDT | Special Weather Statement | UNR | Custer | 42 min |
| Aug 11, 2:05 PM MDT | Special Weather Statement | UNR | Lawrence | 40 min |
| Aug 11, 3:28 PM MDT | Special Weather Statement | UNR | Custer | 47 min |
| Aug 11, 3:33 PM MDT | Special Weather Statement | UNR | Meade | 42 min |
| Aug 11, 3:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 45 min |
| Aug 11, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 48 min |
| Aug 11, 4:36 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 25 min |
| Aug 11, 4:40 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 50 min |
| Aug 11, 5:12 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 42 min |
| Aug 10, 6:55 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 36 min |
| Aug 10, 7:12 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 63 min |
| Aug 10, 8:04 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.